Set-Valued Analysis

, Volume 13, Issue 1, pp 69–84 | Cite as

On the Continuity of the Optimal Value in Parametric Linear Optimization: Stable Discretization of the Lagrangian Dual of Nonlinear Problems

  • María J. Cánovas
  • Marco A. López
  • Juan Parra
Article

Abstract

This paper is focused on the stability of the optimal value, and its immediate repercussion on the stability of the optimal set, for a general parametric family of linear optimization problems in ℝn. In our approach, the parameter ranges over an arbitrary metric space, and each parameter determines directly a set of coefficient vectors describing the linear system of constraints. Thus, systems associated with different parameters are not required to have the same number (cardinality) of inequalities. In this way, discretization techniques for solving a nominal linear semi-infinite optimization problem may be modeled in terms of suitable parametrized problems. The stability results given in the paper are applied to the stability analysis of the Lagrangian dual associated with a parametric family of nonlinear programming problems. This dual problem is translated into a linear (semi-infinite) programming problem and, then, we prove that the lower semicontinuity of the corresponding feasible set mapping, the continuity of the optimal value function, and the upper semicontinuity of the optimal set mapping are satisfied. Then, the paper shows how these stability properties for the dual problem entail a nice behavior of parametric approximation and discretization strategies (in which an ordinary linear programming problem may be considered in each step). This approximation–discretization process is formalized by means of considering a double parameter: the original one and the finite subset of indices (grid) itself. Finally, the convex case is analyzed, showing that the referred process also allows us to approach the primal problem.

Keywords

stability Lagrangian duality discretization optimal value function 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bank, B., Guddat, J., Klatte, D., Kummer, B. and Tammer, K.: Non-Linear Parametric Optimization, Birkhäuser, Basel, 1983. Google Scholar
  2. 2.
    Bazaraa, M. S., Sherali, H. D. and Shetty, C. M.: Nonlinear Programming: Theory and Algorithms, Wiley, New York, 1993. Google Scholar
  3. 3.
    Beer, G.: Topologies on Closed and Closed Convex Sets, Kluwer Acad. Publ., Dordrecht, 1993. Google Scholar
  4. 4.
    Bertsekas, D. P.: Nonlinear Programming, Athena Scientific, Belmont, MA, 1995. Google Scholar
  5. 5.
    Brosowski, B.: Parametric semi-infinite linear programming I. Continuity of the feasible set and of the optimal value, Math. Programming Study 21 (1984), 18–42. Google Scholar
  6. 6.
    Cánovas, M. J., López, M. A., Parra, J. and Todorov, M. I.: Stability and well-posedness in linear semi-infinite programming, SIAM J. Optim. 10 (1999), 82–98. Google Scholar
  7. 7.
    Cánovas, M. J., López, M. A., Parra, J. and Todorov, M. I.: Solving strategies and well-posedness in linear semi-infinite programming, Ann. Oper. Res. 101 (2004), 171–190. Google Scholar
  8. 8.
    Cánovas, M. J., López, M. A. and Parra, J.: Stability of linear inequality systems in a parametric setting, J. Optim. Theory Appl. (2004), to appear. Google Scholar
  9. 9.
    Cánovas, M. J., López, M. A. and Parra, J.: Stability in the discretization of a parametric semi-infinite convex inequality system, Math. Oper. Res. 27 (2002), 755–774. Google Scholar
  10. 10.
    Cánovas, M. J., López, M. A. and Parra, J.: Upper semicontinuity of the feasible set mapping for linear inequality systems, Set-Valued Anal. 10 (2002), 361–378. Google Scholar
  11. 11.
    Cánovas, M. J., López, M. A., Ortega, E. M. and Parra, J.: Upper semicontinuity of closed-convex-valued multifunctions, Math. Meth. Oper. Res. 57 (2003), 409–425. Google Scholar
  12. 12.
    Dontchev, A. L. and Zolezzi, T.: Well-Posed Optimization Problems, Springer-Verlag, Berlin, 1993. Google Scholar
  13. 13.
    Fiacco, A. V.: In: R. Bellman (ed.), Introduction to Sensitive and Stability Analysis in Nonlinear Programming, Math. Sci. Engrg. 165, Academic Press, San Diego, 1983. Google Scholar
  14. 14.
    Fischer, T.: Contributions to semi-infinite linear optimization, In: B. Brosowski and E. Martensen (eds), Approximation and Optimization in Mathematical Physics, Peter Lang, Frankfurt-Am-Main, 1983, pp. 175–199. Google Scholar
  15. 15.
    Goberna, M. A. and López, M. A.: Topological stability of linear semi-infinite inequality systems, J. Optim. Theory Appl. 89 (1996), 227–236. Google Scholar
  16. 16.
    Goberna, M. A. and López, M. A.: Linear Semi-Infinite Optimization, Wiley, Chichester, 1998. Google Scholar
  17. 17.
    Goberna, M. A., López, M. A. and Todorov, M. I.: Stability theory for linear inequality systems, SIAM J. Matrix Anal. Appl. 17 (1996), 730–743. Google Scholar
  18. 18.
    Gugat, M.: Convex semi-infinite parametric programming: Uniform convergence of the optimal value functions of discretized problems, J. Optim. Theory Appl. 101(1) (1999), 191–201. Google Scholar
  19. 19.
    Henrion, R. and Klatte, D.: Metric regularity of the feasible set mapping in semi-infinite optimization, Appl. Math. Optim. 30 (1994), 103–109. Google Scholar
  20. 20.
    Jiménez, M. A. and Rückmann, J. J.: On equivalent stability properties in semi-infinite optimization, Z. Oper. Res. 41 (1995), 175–190. Google Scholar
  21. 21.
    Jongen, H. Th., Rückmann, J. J. and Weber, G. W.: One-parametric semi-infinite optimization: On the stability of the feasible set, SIAM J. Optim. 4 (1994), 637–48. Google Scholar
  22. 22.
    Jongen, H. and Stein, O.: On generic one-parametric semi-infinite optimization, SIAM J. Optim. 7(4) (1997), 1103–1137. Google Scholar
  23. 23.
    Jongen, H. Th., Twilt, F. and Weber, G. W.: Semi-infinite optimization: Structure and stability of the feasible set, J. Optim. Theory Appl. 72 (1992), 529–552. Google Scholar
  24. 24.
    Klatte, D.: Stable local minimizers in semi-infinite optimization: Regularity and second-order conditions, J. Comp. Appl. Math. 56 (1994), 137–57. Google Scholar
  25. 25.
    Polak, E.: Optimization: Algorithms and Consistent Approximations, Springer, New York, 1997. Google Scholar
  26. 26.
    Reemtsen, R.: Semi-infinite programming: Discretization methods, In: C. A. Floudas and P. M. Pardalos (eds), Encyclopedia of Optimization, Kluwer Acad. Publ., Boston, pp. 1–8. Google Scholar
  27. 27.
    Reemtsen, R. and Görner, S.: Numerical methods for semi-infinite programming: A survey, In: R. Reemtsen and J.-J. Rückmann (eds), Semi-Infinite Programming, Kluwer Acad. Publ., Dordrecht, 1998, pp. 195–275. Google Scholar
  28. 28.
    Robinson, S. M.: Stability theory for systems of inequalities. Part I: Linear systems, SIAM J. Numer. Anal. 12 (1975), 754–769. Google Scholar
  29. 29.
    Rockafellar, R. T. and Wets, R. J.-B.: Variational Analysis, Springer, Berlin, 1998. Google Scholar
  30. 30.
    Schochetman, I. E. and Smith, R. L.: Convergence of selections with applications in optimization, J. Math. Anal. Appl. 155 (1991), 278–292. Google Scholar
  31. 31.
    Schochetman, I. E.: Pointwise version of the Maximum Theorem with applications in optimization, Appl. Math. Lett. 3(1) (1990), 89–92. Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  • María J. Cánovas
    • 1
  • Marco A. López
    • 2
  • Juan Parra
    • 1
  1. 1.Operations Research CenterMiguel Hernández University of Elche(Alicante)Spain
  2. 2.Department of Statistics and Operations ResearchUniversity of AlicanteAlicanteSpain

Personalised recommendations